Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 166, NWS Las Vegas, NV

August 25, 2013San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 25, 2013, 3:10 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2013, 3:10 PM PDT (22:10 UTC)
Expired
Aug 25, 2013, 5:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 81 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WGUS55 KVEF 252210
FFWVEF
CAC071-260015-
/O.NEW.KVEF.FF.W.0166.130825T2210Z-130826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 515 PM PDT.

* AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR HOLE IN THE WALL
  CAMPGROUND...OR 11 MILES NORTHEAST OF MITCHELL CAVERNS. THE STORM
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  HOLE IN THE WALL CAMPGROUND AND BLACK CANYON EQUESTRIAN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3516 11539 3514 11520 3493 11528 3500 11556

$$

ASG
2 follow-up statements
029 
WGUS75 KVEF 252300
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT SUN AUG 25 2013

CAC071-260015-
/O.CON.KVEF.FF.W.0166.000000T0000Z-130826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
400 PM PDT SUN AUG 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN LOCATED NEAR HOLE IN THE WALL CAMPGROUND...OR 11 
MILES NORTHEAST OF MITCHELL CAVERNS. THIS HEAVY RAIN HAS BEEN NEARLY 
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
BLACK CANYON EQUESTRIAN CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3516 11539 3514 11520 3493 11528 3500 11556

$$

ASG
067 
WGUS75 KVEF 260008
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT SUN AUG 25 2013

CAC071-260018-
/O.EXP.KVEF.FF.W.0166.000000T0000Z-130826T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
508 PM PDT SUN AUG 25 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN NEAR THE HOLE IN THE 
WALL CAMPGROUND HAS MOVED NORTHEAST. ADDITIONAL LIGHT TO MODERATE 
RAIN IS STILL POSSIBLE OVER THE NEXT FEW HOURS...BUT THE IMMEDIATE 
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3516 11539 3514 11520 3493 11528 3500 11556

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:03 PM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 25, 2:03 PM PDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
203 PM PDT SUN AUG 25 2013

.SYNOPSIS...MOISTURE FROM TROPICAL DEPRESSION IVO WILL CONTINUE TO
PUSH NORTH ACROSS THE AREA THROUGH MONDAY RESULTING IN NUMEROUS
SHOWERS AND THUNDERSTORMS. THERE IS A GOOD CHANCE OF HEAVY RAIN
OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
MOISTURE WILL LINGER OVER MUCH OF THE AREA TUESDAY THROUGH FRIDAY
LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.
&&

.DISCUSSION...MOISTURE FROM IVO CONTINUES TO PUSH NORTHWARD INTO
ROUGHLY THE SOUTHEAST HALF OF THE FORECAST AREA THIS AFTERNOON WHILE
THE WEST REMAINS UNDER A DRY SOUTHWEST FLOW. WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS HAD DEVELOPED OVER MOHAVE...CLARK...EASTERN
SAN BERNARDINO AND SOUTHEAST LINCOLN COUNTY AS OF 145 PM. IT LOOKS
LIKE THE DEEPEST MOISTURE WILL PUSH IN TONIGHT THROUGH MONDAY WITH
THE POSSIBILITY OF HEAVY RAIN CONTINUING OVER THE FLASH FLOOD WATCH
AREA. ALTHOUGH PRECIPITABLE WATER VALUES DECREASE SOME BY
TUESDAY...A PERSISTENT SOUTHERLY FLOW WILL ALLOW MOISTURE AND
INSTABILITY TO SPREAD ACROSS THE ENTIRE FORECAST AREA BY TUESDAY.
THERE WILL BE LITTLE CHANGE IN THE PATTERN THROUGH AT LEAST
WEDNESDAY SO ALL AREAS WILL SEE A CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. CONFIDENCE IN THE EVOLVING
PATTERN DIMINISHES LATE IN THE WEEK BUT THE ECMWF AND GFS HINT AT AN
EASTERLY WAVE KEEPING THE AREA MOIST AND UNSTABLE THURSDAY AND
PERHAPS INTO FRIDAY. THERE ARE SIGNS THAT A WEST/SOUTHWEST FLOW
COULD DEVELOP NEXT WEEKEND WHICH WOULD PUSH MUCH OF THE MOISTURE OUT
OF THE AREA. HOWEVER...I KEPT AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR THE SOUTHEAST HALF OF THE AREA
AS NOT ALL MODEL SOLUTIONS AGREE WITH THAT DRYING SCENARIO.

.AVIATION...FOR MCCARRAN...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP OVER THE LAS VEGAS VALLEY THROUGH THE AFTERNOON. THE
GENERAL WIND DIRECTION SHOULD FAVOR SOUTHEASTERLY BUT SHOWER AND
THUNDERSTORM ACTIVITY WILL LEAD TO PERIODS OF VARIABLE WIND
DIRECTIONS AT TIMES WITH WIND GUSTS TO 40 MPH THROUGH AT LEAST THIS
EVENING. CIGS AROUND 8 KFT LIKELY THROUGH THIS AFTERNOON AND TONIGHT
AND MUCH OF MONDAY. THERE IS POTENTIAL FOR CIGS LOWERING TO 5 KFT IN
HEAVIER SHOWERS/THUNDERSTORMS. SHOWERS AND THUNDERSTORMS REMAIN
LIKELY ACROSS THE AREA THROUGH MONDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT
THROUGH MONDAY ACROSS MOHAVE...CLARK...LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES. CIGS GENERALLY AROUND 8 KFT BUT MAY LOWER TO
4-5 KFT IN HEAVIER SHOWERS/THUNDERSTORMS. WINDS WILL GENERALLY FAVOR
A SOUTH-SOUTHEASTERLY DIRECTION 10-15 KTS IN MOST AREAS THROUGH
MONDAY BUT THE SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD TO
VARIABLE WIND DIRECTIONS AT TIMES WITH GUSTS TO 40 MPH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR NVZ015>022.
AZ...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR CAZ523>527.
&&

HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 25, 4:41 AM PDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
441 AM PDT SUN AUG 25 2013

AZZ001>003-036-CAZ522>527-NVZ015>022-260100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
441 AM PDT SUN AUG 25 2013 /441 AM MST SUN AUG 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL DEPRESSION IVO MOVING UP THE WEST COAST OF SOUTHERN BAJA
WILL PUSH SIGNIFICANT MOISTURE INTO THE TRI-STATE REGION TODAY. THIS
WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN. THIS WILL INCREASE THE POTENTIAL FOR EXTENSIVE FLASH FLOODING
TODAY AND TONIGHT ACROSS CLARK...SOUTHERN NYE...MOHAVE AND SAN
BERNARDINO COUNTIES WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE TROPICAL DEPRESSION IS EXPECTED TO DISSIPATE NEAR THE BAJA SPUR...
BUT MOST OF THE MOISTURE WITH IT WILL BE PULLED ACROSS THE REGION
MONDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST KEEPING AN
ELEVATED THREAT OF FLASH FLOODING THROUGH MONDAY EVENING.  ONCE
IN PLACE...MOIST AND UNSTABLE AIR WILL LINGER TUESDAY THROUGH SATURDAY
FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH
LOCALIZED HEAVY RAIN SHOWERS AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND MONDAY IN CLARK...
SOUTHERN NYE...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-260100-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
441 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS SOUTHEAST INYO AND CENTRAL NYE COUNTIES THIS AFTERNOON AND
TONIGHT. LOCALIZED HEAVY RAIN AND FLASH FLOODING WILL BE A
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER A SIMILAR AREA MONDAY THEN COVERAGE WILL EXPAND ACROSS NORTHERN
INYO AND ESMERALDA COUNTIES TUESDAY AS RESIDUAL MOISTURE FROM
TROPICAL DEPRESSION IVO MOVES OVERHEAD. ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH DAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 25, 12:30 PM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      3 ESE YUCCA             34.85N 114.11W
08/24/2013                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORTS BOULDERS WASHED ONTO ROAD NEAR ALAMO ROAD
            AND BORIANA MINE ROAD IN YUCCA

0900 AM     FLASH FLOOD      7 ESE YUCCA (C6399)     34.77N 113.98W
08/24/2013                   MOHAVE             AZ   PUBLIC

            ALAMO ROAD SOUTH OF YUCCA DAMAGED BY FLASH FLOOD

0905 AM     FLASH FLOOD      2 ENE LAKE HAVASU CITY  34.49N 114.29W
08/24/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTED 6 TO 8 INCHES OF WATER RUNNING OVER
            MCCULLOCH STREET IN HAVASU CITY

1055 AM     FLASH FLOOD      2 WNW GOLDEN VALLEY     35.23N 114.25W
08/24/2013                   MOHAVE             AZ   TRAINED SPOTTER

            6 INCHES OF FLOWING WATER WITH ROCKS AND DEBRIS AT THE
            INTERSECTION OF CHINO DRIVE AND TEDDY ROOSEVELT ROAD IN
            GOLDEN VALLEY.

1155 AM     HAIL             8 N PIOCHE              38.05N 114.45W
08/24/2013  E0.75 INCH       LINCOLN            NV   TRAINED SPOTTER

1230 PM     FLASH FLOOD      8 NW SANDY VALLEY       35.88N 115.68W
08/24/2013                   CLARK              NV   PUBLIC

            SEVERAL INCHES OF WATER WITH ROCKS AND DEBRIS FLOWING
            ACROSS PAHRUMP ROAD NEAR SANDY VALLEY.

1230 PM     HAIL             3 NW SANDY VALLEY       35.83N 115.65W
08/24/2013  E1.00 INCH       CLARK              NV   PUBLIC

            REPORT VIA FACEBOOK

0213 PM     DUST STORM       10 ESE DAGGETT (CLR11)  34.82N 116.61W
08/24/2013                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS THAT A 3 VEHICLE ACCIDENT OCCURRED ON
            INTERSTATE 40 NEAR THE FORT CADY ROAD EXIT. THIS ACCIDENT
            WAS CAUSED BY REDUCED VISIBILITY ASSOCIATED WITH BLOWING
            DUST. INTERSTATE 40 WAS CLOSED IN BOTH DIRECTIONS EAST OF
            FORT CADY ROAD DUE TO REDUCED VISIBILITY FOR SEVERAL
            HOURS.

0245 PM     FLASH FLOOD      2 NNW TOPOCK            34.75N 114.48W
08/24/2013                   MOHAVE             AZ   DEPT OF HIGHWAYS

            SEVERAL INCHES OF WATER AND MUD FLOWING ACROSS THE
            OATMAN-TOPOCK HIGHWAY AT THE SACRAMENTO WASH. OBSERVED
            VIA WEBCAM.

&&

METZGER
Local storm report, Aug 25, 12:31 PM PDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1231 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      11 W MOHAVE VALLEY      34.92N 114.77W
08/25/2013                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            US 95 IS CLOSED DUE TO WATER FLOWING ACROSS THE ROADWAY
            JUST NORTH OF INTERSTATE 40.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:42 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 25, 11:56 AM PDTFlash Flood WarningVEFSan Bernardino7 hr
Aug 25, 12:47 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 25, 2:19 PM PDTFlash Flood WarningVEFSan Bernardino116 min
Aug 25, 3:30 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 25, 3:53 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 25, 4:33 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 25, 4:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.